Alert archive / Minnesota / Tornado Warnings in 2025

Tornado Warning 13, NWS Duluth, MN

June 16, 2025Saint Louis County, Minnesota

NWS Duluth, MN issued this tornado warning at Jun 16, 2025, 5:50 PM CDT for Saint Louis County, Minnesota. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2025, 5:50 PM CDT (22:50 UTC)
Expired
Jun 16, 2025, 6:30 PM CDT
In force
40 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Saint Louis County, MN

The radar

The Duluth radar (KDLH), 71 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 6:28 PM CDTTSTM WND DMG1 Nnw Virginia, MNLarge limb broken off mature tree. Time estimated from radar.
Jun 16, 6:30 PM CDTTSTM WND DMG1 Nnw Virginia, MNLarge tree branch broken off mature tree, several inches in diameter. Photo via social media. Time estimated.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 2:52 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2025-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2025-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

115 
WFUS53 KDLH 162250
TORDLH
MNC137-162330-
/O.NEW.KDLH.TO.W.0013.250616T2250Z-250616T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Duluth MN
550 PM CDT Mon Jun 16 2025

The National Weather Service in Duluth MN has issued a

* Tornado Warning for...
  Central St. Louis County in northeastern Minnesota...

* Until 630 PM CDT.

* At 550 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Cherry, or 14 miles east of Hibbing, moving
  northeast at 30 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Virginia, Eveleth, Mountain Iron, Gilbert, Aurora, Biwabik, Cherry,
  Franklin, Kinney, McKinley, Iron Junction, Leonidas, Esquagama
  Lake, Wynne Lake, West Two Rivers Reservoir, and Zim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4726 9260 4733 9277 4767 9262 4765 9218
      4748 9225
TIME...MOT...LOC 2250Z 204DEG 26KT 4734 9265 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Huyck
1 follow-up statement
260 
WWUS53 KDLH 162307
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
607 PM CDT Mon Jun 16 2025

MNC137-162330-
/O.CON.KDLH.TO.W.0013.000000T0000Z-250616T2330Z/
St. Louis MN-
607 PM CDT Mon Jun 16 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR CENTRAL
ST. LOUIS COUNTY...

At 607 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Eveleth, or 17 miles east of Hibbing, moving
northeast at 25 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Virginia, Eveleth, Mountain Iron, Gilbert, Biwabik, Franklin,
McKinley, Iron Junction, Leonidas, Wynne Lake, and Esquagama Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4738 9251 4740 9267 4767 9256 4765 9224
      4749 9229
TIME...MOT...LOC 2307Z 217DEG 21KT 4742 9257 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

NLy

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 16, 4:57 PM CDT, 53 minutes earlier. Its key messages:

  • Severe storms expected to ramp up in the next few hours. Main hazards will be large hail, damaging winds, and a few tornadoes transitioning to more of a damaging wind and marginal tornado threat in the evening.
  • A few diurnal chances for showers and storms through the mid week before another cold front brings more widespread chances Wednesday night into Thursday.
  • A surge of warm, humid air this weekend will lead to thunderstorms on Saturday and then a hot, sticky Sunday.
Area forecast discussion, Jun 16, 4:57 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
457 PM CDT Mon Jun 16 2025

.KEY MESSAGES...

- Severe storms expected to ramp up in the next few hours. Main
  hazards will be large hail, damaging winds, and a few
  tornadoes transitioning to more of a damaging wind and
  marginal tornado threat in the evening.

- A few diurnal chances for showers and storms through the mid
  week before another cold front brings more widespread chances
  Wednesday night into Thursday.

- A surge of warm, humid air this weekend will lead to
  thunderstorms on Saturday and then a hot, sticky Sunday.

&&

.DISCUSSION...
Issued at 304 PM CDT Mon Jun 16 2025

Some clearing over the Brainerd Lakes area has lead to increased
instability to where it was expected (up to 2000 J/kg) and wind
shear 30-40 kts with sufficient low level turning has increased
the tornado threat across that area. Plus, the high CAPE and
large hail growth zone could lead to some large hail with these
storms as well. Later on in the evening, however, we will lose
the ideal low level turning and some instability as the storms
move east. The threat for very large hail (up to 2 inches) will
diminish, and the threat for large hail (up to 1.25 inches),
damaging winds, and a marginal threat for tornados continue.

Due to wrap around precipitation at the top of the system
moving through northern Minnesota, portions of the Iron Range
and the Arrowhead will see higher rainfall totals from the
abundance of moisture wrapping around the low. Exactly how much
will fall at any given location will depend on the path and
longevity of the convection on the north side of the low.
Isolated areas over an inch is possible, though most will get a
half to three quarters of an inch.

Continued northwest flow and a few rounds of shortwaves will
lead to scattered precipitation into the mid week. These showers
and storms won't be particularly exciting, and coverage across
the area will likely be along the International Border and
towards central Minnesota/Wisconsin. Wednesday into Thursday, a
deeper upper level trough will pull cool air down from Canada to
initiate showers and storms across the area. Higher instability
and wind shear is shown across global models, particularly
across northwest Wisconsin Thursday afternoon, could lead to
some stronger storms.

Friday night into Saturday, a warm front begins to move
northeast into our area. With this will come another chance for
thunderstorms at the front end of a good LLJ throughout the
night. Sunday will see temperatures in the upper 80s behind the
warm front, and dewpoints in the 60s will make it feel hot and
sticky.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1232 PM CDT Mon Jun 16 2025

Thunderstorms are abundant this afternoon, with the current
cluster of storms near BRD. More storms will form in the
Northland throughout the afternoon, with potential IFR
visibilities with the heaviest precipitation. Storms near BRD
currently have the greatest potential of being severe, with
damaging winds, hail up to 2 inches, and a tornado or two are
possible. The greatest likelihood of passing storms over each
terminal are laid out in TEMPO groups. There is the potential
for more fog tonight as well after the storms, but uncertainty
is high at the moment.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 304 PM CDT Mon Jun 16 2025

Marine weather is quiet after today, showers and storms will
move over Lake Superior this evening, with the largest threats
being strong winds and cloud-to-water lightning. On and off
chances for general thunderstorms continue for the next couple
days.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...None.

&&

DISCUSSION...KML
AVIATION...KML
MARINE...KML
Hazardous weather outlook, Jun 16, 3:08 PM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
308 PM CDT Mon Jun 16 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-172015-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
308 PM CDT Mon Jun 16 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Scattered strong to severe thunderstorms are possible this
afternoon and evening. Large hail and damaging winds are the main
threats while a tornado or two are also possible. There is also a
low threat for flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated non-severe storms will be possible most afternoons and
evenings this week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is likely this afternoon and evening.

LSZ121-140>148-150-172015-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
308 PM CDT Mon Jun 16 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Isolated to scattered strong to severe storms are possible this
afternoon and evening. Large hail, gusty winds, and cloud- to-
water lightning are the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated afternoon thunderstorms will be around for most of the
week.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Local storm report, Jun 16, 4:38 PM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
438 PM CDT Mon Jun 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     Hail             Lake Shore              46.50N 94.36W
06/16/2025  M0.70 Inch       Cass               MN   Trained Spotter

&&

BJH
Local storm report, Jun 16, 4:46 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
446 PM CDT Mon Jun 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     Tornado          Lake Shore              46.50N 94.36W
06/16/2025                   Cass               MN   Emergency Mngr

&&

KML
Local storm report, Jun 16, 4:48 PM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
448 PM CDT Mon Jun 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     Hail             1 NNW Lake Shore        46.51N 94.37W
06/16/2025  M1.00 Inch       Cass               MN   Trained Spotter

&&

LR
Local storm report, Jun 16, 4:56 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
456 PM CDT Mon Jun 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Hail             1 NNE Lake Shore        46.51N 94.35W
06/16/2025  M1.25 Inch       Cass               MN   Public

            Photo was received showing larger than
            quarter-sized hail.

&&

BJH
Local storm report, Jun 16, 5:15 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
515 PM CDT Mon Jun 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     Tstm Wnd Dmg     1 N Merrifield          46.48N 94.17W
06/16/2025                   Crow Wing          MN   Trained Spotter

            Trees fallen in multiple directions at the
            location. Time estimated from radar.

&&

BJH
Local storm report, Jun 16, 5:33 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
533 PM CDT Mon Jun 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Tornado          6 NW Wealthwood         46.42N 93.75W
06/16/2025                   Aitkin             MN   Storm Chaser

            Debris reported in the air and on the
            ground.

&&

BJH

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:58 PM CDTSevere Thunderstorm WarningDLHCass, Crow Wing62 min
Jun 16, 4:21 PM CDTTornado WarningDLHCass, Crow Wing24 min
Jun 16, 4:40 PM CDTTornado Warning Tornado observedDLHAitkin, Cass, Crow Wing50 min
Jun 16, 4:59 PM CDTSevere Thunderstorm Warning Considerable damage threatDLHAitkin, Cass, Crow Wing61 min
Jun 16, 5:07 PM CDTTornado WarningDLHAitkin, Crow Wing38 min
Jun 16, 5:18 PM CDTTornado WarningDLHAitkin, Cass, Itasca42 min
Jun 16, 5:24 PM CDTTornado WarningDLHAitkin, Crow Wing23 min
Jun 16, 5:27 PM CDTTornado WarningDLHItasca, Saint Louis48 min
Jun 16, 5:41 PM CDTTornado WarningDLHAitkin, Carlton, Pine49 min
Jun 16, 6:08 PM CDTTornado WarningDLHSaint Louis52 min
Jun 16, 6:11 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Pine64 min
Jun 16, 6:28 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Saint Louis37 min
Jun 16, 6:33 PM CDTFlash Flood WarningDLHItasca, Saint Louis6 hr
Jun 16, 6:53 PM CDTSevere Thunderstorm WarningDLHPine67 min

Nearby

Tornado Warnings in Minnesota, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.